Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 41, NWS Huntsville, AL

April 1, 2005Colbert County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Apr 1, 2005, 12:53 PM CST for Colbert County, Alabama. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 1, 2005, 12:53 PM CST (18:53 UTC)
Expired
Apr 1, 2005, 2:20 PM CST
In force
87 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Colbert County, AL

The radar

The Columbus AFB radar (KGWX), 101 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 1, 11:45 AM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.9 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2127 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 12:03 PM CST, 50 minutes earlier.

Area forecast discussion, Apr 1, 12:03 PM CST, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1203 PM CST FRI APR 1 2005

.DISCUSSION...
SFC FRONT CONTINUES TO BE CLOSE TO THE AREA. THINK IT HAS
RETROGRADED A BIT WESTWARD AND IS NOW JUST CLIPPING OUR NORTHWEST
COUNTIES. ELSEWHERE...TEMPS HAVE SKYROCKETED TO AROUND 70...MUCH
WARMER THAN ORIGINALLY ANTICIPATED...AS CLOUDS RAPIDLY BROKE UP.

WITH THE WARMER TEMPS COMES MORE INSTABILITY...AND A SEVERE TSTM
WATCH HAS BEEN ISSUED FOR THE ENTIRE HUN CWFA. NORTH OF THE
FRONT...THE MAIN THREAT WILL BE FOR LARGE HAIL. SOUTH OF THE
FRONT...THE THREATS WILL BE FOR SMALL TO MARGINALLY LARGE HAIL...
AND GUSTY TO DAMAGING WINDS. AN ISOLATED TORNADO CANT BE RULED OUT.

STILL...DO NOT THINK THE THREAT IS TREMENDOUS FOR SEVERE WX BUT
PROBABLY THE THREAT IS SLIGHTLY HIGHER THAN WITH THE LAST SYSTEM
GIVEN THE ADDED SUNSHINE.

FLOOD THREAT REMAINS MARGINAL.

FORECAST UPDATE ALREADY OUT.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH UNTIL 4 PM FOR CULLMAN...MARSHALL AND DEKALB
COUNTIES (ALZ008-010-016).
TN...NONE.
&&

JE/23
Hazardous weather outlook, Apr 1, 11:47 AM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1147 AM CST FRI APR 1 2005

ALZ001>010-016-TNZ076-096-097-020400-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1147 AM CST FRI APR 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE..

.DAY ONE...(THROUGH TONIGHT)...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO OVERSPREAD THE TENNESSEE
VALLEY THROUGHOUT THE AFTERNOON...WITH A SURFACE FRONT BISECTING THE
AREA. NORTH OF THE FRONT...LARGE HAIL UP TO ONE INCH IN DIAMETER IS
POSSIBLE. SOUTH OF THE FRONT...THE THREAT WILL BE FOR LARGE HAIL AND
WIND GUSTS UP TO 60 MPH IN ISOLATED THUNDERSTORMS. AN ISOLATED
TORNADO CANNOT BE RULED OUT BUT THE THREAT APPEARS MINIMAL AT THIS
TIME.

THERE IS A THREAT FOR THE STORMS TO CAUSE FLASH FLOODING...
ESPECIALLY IN CULLMAN...MARSHALL AND DEKALB COUNTIES...WHERE
SATURATED GROUND CONDITIONS STILL EXIST FROM RECENT RAINFALL.

THE HEAVIER PRECIPITATION WILL TAPER OFF FROM WEST TO EAST BY THE
EARLY AFTERNOON HOURS.  ADDITIONAL LIGHT RAIN WILL BE POSSIBLE
TONIGHT AS A UPPER LEVEL SYSTEM MOVES THROUGH.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

NORTHWEST WINDS WILL INCREASE ON SATURDAY...WITH A FEW GUSTS
APPROACHING 30 TO 35 MPH.

.SPOTTER CALL TO ACTION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ARE ENCOURAGED TO
MONITOR WEATHER CONDITIONS THIS AFTERNOON. PLEASE PASS ALONG ANY
STORM REPORTS. FORMAL ACTIVATION OF STORM SPOTTERS HAS NOT YET BEEN
REQUESTED...BUT IS POSSIBLE THIS AFTERNOON.

JE

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 1:56 PM CSTSevere Thunderstorm WarningHUNLauderdale19 min
Apr 1, 2:14 PM CSTSevere Thunderstorm WarningHUNLauderdale79 min
Apr 1, 2:30 PM CSTSevere Thunderstorm WarningHUNLimestone77 min
Apr 1, 5:02 PM CSTSevere Thunderstorm WarningHUNJackson102 min
Apr 1, 5:30 PM CSTSevere Thunderstorm WarningHUNDeKalb96 min
Apr 1, 2:55 PM CSTSevere Thunderstorm WarningHUNLincoln100 min
Apr 1, 3:31 PM CSTSevere Thunderstorm WarningHUNFranklin29 min
Apr 1, 3:58 PM CSTSevere Thunderstorm WarningHUNFranklin80 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.